New Mexico, 2017Damaging Wind and Lightning Strike in New Mexico, July 15, 2017
July 15, 2017 · NWS ABQ · 2 events in 1 county or zone
A thunderstorm that developed near Socorro shortly before 5 pm produced an intense lightning strike that resulted in an indirect fatality of an elderly woman. The preliminary investigation into the tragedy suggests a lightning strike on Molina Hill near Socorro caused a chain reaction.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm that developed near Socorro shortly before 5 pm produced an intense lightning strike that resulted in an indirect fatality of an elderly woman. The preliminary investigation into the tragedy suggests a lightning strike on Molina Hill near Socorro caused a chain reaction. Investigators believe that the lightning struck a pole nearly 200 feet from the century-old house. They say that caused a surge in the living room of the old adobe home. It is believed that the lightning strike triggered a fire that killed 93-year-old Frances Molina in her home. Molina, who lived in her home for 80 years, apparently died from smoke inhalation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 15, 1:44 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 15, 1:44 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
244 PM MDT Sat Jul 15 2017
.SYNOPSIS...
Daily rounds of showers and thunderstorms remain on tap for the next
several days. Storm coverage should increase on Sunday and Monday
compared to today, especially over northern and western New Mexico.
Storm motion will remain quite slow, which will increase the
potential for heavy rains. A more robust monsoon plume should develop
over Arizona and far western New Mexico by mid week. Thanks to the
cloud cover and precipitation, high temperatures should be near to
just below average for the next week.
&&
.DISCUSSION...
Showers and thunderstorms started early today over the high terrain,
but have not gained much ground since then. An area of dry
air/subsidence is in place over central and east central NM in
associated with the easterly wave. This will keep showers and
thunderstorms largely at bay for the rest of the afternoon in these
areas. However, the HRRR has been consistently suggesting that
thunderstorms now developing in southeast CO will become more
organized as drop into NE NM this evening as they move around a weak
mid level low. Once these storms encounter the drier air and
subsidence associated with the easterly wave, they will likely
dissipate.
Sunday should be more active, though much of the east central and
southeast plains will be left out. Storm motion will continue to be
slow, which may result in locally heavy rains.
On Monday, the upper high that is currently centered over southern
NV will elongate eastward from NV to OK. Potentially multiple high
centers will again make storm motion slow and variable. By Tuesday,
the main high center will develop over Oklahoma. The question will
be how far westward will the high be elongated and how strong will
it be. Seems like the GFS and ECMWF are slowly coming toward a
single solution which is that the high will probably be strong
enough to steer the best monsoonal moisture into AZ and far western
NM on Tuesday, and likely on Wednesday as well. Started to trend
down PoPs across the central NM mountains both days, but if the
trend continues, PoPs will need to be adjusted down further. There's
potential by the end of the week that the high will weaken enough
for storm coverage to begin increasing again. By early the following
week, both the GFS and ECMWF are showing the moisture plume square
over NM. Stay tuned.
34
&&
.FIRE WEATHER...
Active weather through next weekend. Still questions though as to
where the best plume of moisture sets up next week, but it's looking
like western NM could take top honors.
Showers and thunderstorms have developed earlier today, both over
the mountains and even in parts of the eastern plains. Should be an
active evening with some storms lasting past midnight. The slow
movement of the storms could result in minor flooding of roads and
low lying areas.
The easterly wave to the south and low pressure center in CO will
head in opposite directions, both of them slowly moving away from NM
tonight and Sunday. But the high pressure anchored near Las Vegas,
NV will weaken some and PW values will come up a little, allowing
for another good round of showers and thunderstorms Sunday. The slow
moving storms could generate heavy rain producing localized flash
flooding.
The Las Vegas high pressure area will weaken a little more early
next week while the high over the central plains builds. This will
set up a favorable southeast to northwest flow of moisture from the
Gulf of Mexico, across TX and into Mexico before reaching us. The
primary plume looks like it will set up across western NM, with the
ECMWF grudgingly giving up on the farther east plume of moisture. A
couple of inverted troughs/easterly waves could add to the mix later
next week and next weekend. This all adds up to widespread
convection next week into the weekend, primarily across the western
half of the state.
Moderate or lower Haines values are forecast through next week.
Generally fair or better vent rates, except for patches of poor
rates over western and northern areas. Nighttime RH recoveries will
be good to excellent.
CHJ
&&
.AVIATION...
18Z TAF CYCLE
Convection starting early this midday and expecting a fairly active
afternoon of showers and thunderstorms. Enough confidence to put in
tempo -TSRA with gusty outflow winds over a 2 hour period at all
terminals except KTCC. Storm motion will be slow and highly variable
across the forecast area. Brief MVFR conditions with combined wind
and rain from the stronger storms otherwise VFR through the next 24
hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 64 92 64 92 / 20 20 30 20
Dulce........................... 53 84 53 86 / 40 50 40 50
Cuba............................ 58 81 57 83 / 40 50 60 60
Gallup.......................... 59 88 57 87 / 20 40 40 50
El Morro........................ 56 82 54 82 / 20 60 50 60
Grants.......................... 59 84 57 84 / 20 50 40 50
Quemado......................... 60 82 59 82 / 30 70 60 70
Glenwood........................ 62 85 62 87 / 40 60 50 60
Chama........................... 49 78 49 79 / 40 70 50 70
Los Alamos...................... 61 79 60 81 / 40 50 50 50
Pecos........................... 56 80 57 82 / 50 60 60 50
Cerro/Questa.................... 54 78 53 80 / 50 50 40 60
Red River....................... 48 70 47 72 / 60 80 50 80
Angel Fire...................... 44 73 43 75 / 50 70 60 70
Taos............................ 53 82 52 84 / 40 40 40 50
Mora............................ 54 77 54 80 / 50 60 50 60
Espanola........................ 63 86 63 88 / 40 30 40 30
Santa Fe........................ 61 81 61 82 / 50 50 50 50
Santa Fe Airport................ 59 85 60 87 / 30 40 40 30
Albuquerque Foothills........... 65 87 65 89 / 40 50 50 40
Albuquerque Heights............. 67 88 67 90 / 30 30 40 30
Albuquerque Valley.............. 66 90 66 92 / 20 30 30 30
Albuquerque West Mesa........... 65 89 65 91 / 30 30 30 30
Los Lunas....................... 61 91 61 93 / 20 20 30 20
Rio Rancho...................... 66 89 66 90 / 30 30 40 30
Socorro......................... 63 89 64 91 / 10 20 20 20
Sandia Park/Cedar Crest......... 53 84 55 86 / 40 60 50 50
Tijeras......................... 60 86 61 87 / 40 60 50 50
Moriarty/Estancia............... 53 83 55 85 / 30 40 40 40
Clines Corners.................. 55 82 56 83 / 30 40 40 40
Gran Quivira.................... 58 83 58 85 / 20 40 30 40
Carrizozo....................... 62 84 62 86 / 30 30 20 30
Ruidoso......................... 55 78 55 79 / 30 40 20 50
Capulin......................... 58 80 56 84 / 40 30 20 30
Raton........................... 56 84 55 89 / 30 30 20 30
Springer........................ 58 87 57 90 / 30 30 20 20
Las Vegas....................... 55 81 55 83 / 40 40 30 40
Clayton......................... 61 88 61 91 / 30 20 10 10
Roy............................. 61 86 60 89 / 30 20 20 20
Conchas......................... 68 93 67 95 / 20 10 10 10
Santa Rosa...................... 61 91 63 93 / 10 10 10 10
Tucumcari....................... 65 95 66 97 / 20 10 10 10
Clovis.......................... 64 91 64 92 / 10 10 10 10
Portales........................ 65 91 66 91 / 10 10 10 10
Fort Sumner..................... 63 91 64 93 / 10 10 10 10
Roswell......................... 69 94 69 95 / 20 10 10 10
Picacho......................... 63 86 63 88 / 20 10 10 20
Elk............................. 59 79 59 82 / 20 20 10 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
34
Hazardous weather outlook, Jul 15, 3:21 AM MST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
421 AM MDT Sat Jul 15 2017
NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
421 AM MDT Sat Jul 15 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Thunderstorms this afternoon will be most numerous over and near the
northern, south-central and southwest mountains. Steering winds
remain very weak and storms will move very little or generally drift
toward the south or southwest. Stronger storms, particularly over
west-central and southwest areas of the state, will be capable of
producing wind gusts up to 50 mph and hail up to the size of pennies.
Locally heavy rainfall will also be possible with any slow-moving
thunderstorm with the potential for localized minor flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An active monsoon pattern will continue much of next week. Daily rounds
of showers and thunderstorms are expected across western, northern
and central areas. Stronger storms will be capable of producing wind
gusts up to 50 mph and hail up to the size of pennies. Locally heavy
rainfall will also be possible with the potential for minor flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report flooding or any significant weather
through the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
41
In the hours before
Special weather statement, Jul 15, 3:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
412 PM MDT SAT JUL 15 2017
NMZ538-152300-
Chaves County Plains-
412 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
500 PM MDT...
At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Hagerman, or 27 miles northeast of Artesia, moving
northwest at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of east central Chaves
County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3309 10390 3297 10406 3324 10440 3341 10415
TIME...MOT...LOC 2212Z 139DEG 17KT 3309 10404
54
Lightning, Socorro
- When
- July 15, 4:00 PM MST to 4:05 PM MST
- Where
- Socorro County, 0.62 mi SSW of Socorro
- Deaths
- 0 direct, 1 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.052, -106.906
A 93-year old woman died from a lightning caused fire at her home of 80 years. She died from smoke inhalation.
Thunderstorm Wind, Socorro
- When
- July 15, 4:35 PM MST to 4:37 PM MST
- Where
- Socorro County, (Onm)socorro Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.020, -106.900
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15, 201714 deaths · 1 event
- Flash Flooding and Hail in Arizona, July 15, 201710 deaths · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 15, 20171 death · 50 kt wind · 6 events
- Flash Flood and Damaging Winds in Montana, July 15, 2017$695,000 · 52 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 15, 2017$210,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 15, 2017$100,000 · 60 kt wind · 12 events
- Tornado and Damaging Winds in Texas, July 15, 2017$100,000 · EF0 · 3 events
- Damaging Winds in Texas, July 15, 2017$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 15 to 16, 2017$21,000 · 1 in hail · 19 events
- Flash Flood in Texas, July 15, 2017$50,000 · 1 event
- Tornado in Texas, July 15, 2017$40,000 · EF0 · 1 event
- Flash Flooding and Dust Storm in Arizona, July 15, 2017$29,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703248, 703251.